Alert archive / New York / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 98, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Nov 16, 2006, 4:21 PM EST for Lewis County, New York. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 16, 2006, 4:21 PM EST (21:21 UTC)
- Expired
- Nov 16, 2006, 5:15 PM EST
- In force
- 54 min
- Issued by
- NWS Buffalo, NY
- Area
- Counties, with a storm outline in the text
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 17 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 16, 4:55 PM EST | TSTM WND DMG | Port Leyden, NY | TREES AND POWER LINES DOWNED |
| Nov 16, 4:55 PM EST | TSTM WND DMG | Turin, NY | TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBUF 162125
SVRBUF
NYC049-162215-
/O.NEW.KBUF.SV.W.0098.061116T2121Z-061116T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
421 PM EST THU NOV 16 2006
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEWIS COUNTY IN CENTRAL NEW YORK
* UNTIL 515 PM EST
* AT 415 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 10 MILES EAST OF PULASKI TO THE EAST SHORE OF
ONEIDA LAKE MOVING NORTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HIGHMARKET BY 435 PM EST...
LOWVILLE BY 445 PM EST...
INDIAN RIVER BY 455 PM EST...
THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 50
MPH. THUNDERSTORMS ARE ALSO CAPABLE OF PRODUCING TORNADOES.
LAT...LON 4384 7578 4350 7572 4360 7516 4399 7524
4412 7539 4399 7542
$$
NIZIOL2 follow-up statements
000
WWUS51 KBUF 162201
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
500 PM EST THU NOV 16 2006
NYC049-162215-
/O.CON.KBUF.SV.W.0098.000000T0000Z-061116T2215Z/
LEWIS NY-
500 PM EST THU NOV 16 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EST
FOR LEWIS COUNTY...
AT 449 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM CARTHAGE TO BOONVILLE MOVING NORTHEAST
AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CROGHAN AND INDIAN RIVER BY 515 PM EST...
THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 50
MPH. THUNDERSTORMS CAN ALSO PRODUCE TORNADOES.
LAT...LON 4392 7559 4363 7528 4360 7516 4399 7524
4412 7539 4399 7542
$$
NIZIOL000
WWUS51 KBUF 162211
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
510 PM EST THU NOV 16 2006
NYC049-162220-
/O.EXP.KBUF.SV.W.0098.000000T0000Z-061116T2215Z/
LEWIS NY-
510 PM EST THU NOV 16 2006
...THE SEVERE THUNDERSTORM WARNING FOR LEWIS COUNTY EXPIRES AT 515 PM
EST...
THE STORMS WILL BE EAST OF THE AREA BY THAT TIME AND THE THREAT OF
SEVERE WEATHER WILL HAVE ENDED.
IF YOU HAVE RECEIVED ANY DAMAGE ASSOCIATED WITH THESE STORMS
INCLUDING DOWNED POWER LINES OR LARGE TREE LIMBS PLEASE REPORT THE
DAMAGE TO YOUR NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 4392 7559 4363 7528 4360 7516 4399 7524
4412 7539 4399 7542
$$
NIZIOLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 16, 3:38 PM EST, 43 minutes earlier.
Area forecast discussion, Nov 16, 3:38 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
338 PM EST THU NOV 16 2006
.SHORT TERM /TONIGHT THROUGH SUNDAY/...
AN IMPRESSIVE PLUME OF MOISTURE CONTINUES TO SURGE AHEAD OF THE LOW
THAT IS NOW LIFTING NORTH ACROSS LAKE ERIE. THE AXIS OF THE HEAVIEST
RAIN WILL MOVE FROM THE GENESEE VALLEY INTO THE EASTERN FINGER LAKES
AND NORTH COUNTRY AS THE AFTERNOON WEARS ON. RAINFALL RATES OF 0.5
TO 0.75 INCH AN HOUR HAVE BEEN COMMON WITHIN THE NARROW CONVECTIVE
BAND THAT IS EMBEDDED WITHIN THE GENERAL AREA OF MODERATE RAIN.
EXPECT THIS TREND TO CONTINUE AS THE BAND MOVES INTO THE EASTERN
PART OF OUR CWA LATER IN THE AFTERNOON. THE RAINFALL INTENSITY COULD
PICK ACROSS SOUTH CENTRAL NY AND JUST SOUTH OF THE NORTH COUNTRY
WHERE THERE IS A LITTLE BETTER CHANCE FOR SOME LATE AFTERNOON/EARLY
EVENING THUNDERSTORMS.
FORTUNATELY...THE LEADING EDGE OF THE WELL DEFINED DRY SLOT IS NOW
MOVING INTO WRN PA/NY. WHILE THERE IS A CHANCE FOR SOME SCATTERED
LATE AFTERNOON CONVECTION WITHIN THE DRY SLOT...THE BACK EDGE OF
THE STEADIER RAIN WILL BEGIN TO MOVE MORE QUICKLY TO THE EAST AS
THE DRIER AIR WORKS INTO WRN NY. THE LATEST MODEL DATA SUGGEST
THAT THE BULK OF THE MODERATE TO HEAVY RAIN WILL BE MAINLY EAST OF
OUR MOST OF OUR CWA BY 00Z. AFTER THAT...WE WILL SEE SEVERAL
HOURS OF RELATIVELY DRY WX...BUT THAT WILL NOT BE THE END OF THE
PCPN. ANOTHER BATCH OF SHOWERS IS DEVELOPING IN THE DEFORMATION
ZONE LOCATED NORTHWEST OF THE APPROACHING UPPER LEVEL LOW. THIS
PCPN WILL MOVE INTO WRN NY AROUND 06Z AND SPREAD SLOWLY TO THE
EAST AS THE UPPER LOW SWINGS EAST ACROSS THE STATE. AS THE SFC AND
UPPER LEVEL LOWS LIFT OUT TO THE NORTHEAST FRIDAY...EXPECT THE
SHOWERS TO TAPER OFF DURING THE AFTERNOON.
PLAN TO LEAVE IN LOW CHANCE POPS FRIDAY NIGHT AND SATURDAY AS A
WEAK CYCLONIC FLOW LINGERS ACROSS THE EASTERN GREAT LAKES.
TEMPERATURES WILL BE COLD ENOUGH FOR SCATTERED SNOW SHOWERS
THROUGH SATURDAY MORNING. ANOTHER SHORT WAVE IS FORECAST TO
APPROACH NEW YORK STATE ON SUNDAY AND PRODUCE A FEW MORE SNOW
SHOWERS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A GENERAL NORTHWEST FLOW OF COLD AIR WILL PREVAIL ACROSS THE AREA
AT THE BEGINNING OF THIS PERIOD ALONG WITH A SHORT WAVE MOVING
SOUTHEAST ACROSS THE AREA AT THE MID LEVELS. THIS WILL PRODUCE AT
LEAST A CHANCE OF SNOW SHOWERS FOR SUNDAY NIGHT AND MONDAY. HIGHER
PRESSURE WILL BUILD IN FROM THE WEST MONDAY NIGHT AND TUESDAY WITH
COLDER THAN NORMAL TEMPERATURES PERSISTING. AT THIS TIME IT DOES NOT
LOOK LIKE ANY SIGNIFICANT PRECIPITATION IF ANY AT ALL. WARM
ADVECTION BEGINS TUESDAY NIGHT AND WEDNESDAY. ENOUGH LIFT WITH THE
WARMING TO JUSTIFY A CHANCE OF PRECIPITATION FOR BOTH PERIODS.
WEDNESDAY NIGHT AND THURSDAY LOOK QUIET WITH SLIGHT WARMER THAN
NORMAL TEMPERATURES AS A SURFACE HIGH BUILDS OVER THE REGION.
&&
.AVIATION...
A LARGE AREA OF MODERATE TO HEAVY RAIN WILL CONTINUE TO SWING
EASTWARD FROM THE FINGER LAKES EASTWARD THE REST OF THE AFTERNOON
WITH FREQUENT IFR CONDITIONS. A DRY SLOT WITH VRF CONDITIONS WILL
FOLLOW THE RAIN BY A FEW HOURS AS THE SURFACE LOW CONTINUES TO MOVE
NORTHWARD INTO ONTARIO PROVINCE. MVFR CONDITIONS WILL BECOME
PREVALENT AGAIN AS WRAP AROUND MOISTURE WORKS IN ON THE BACK SIDE OF
THE LOW. THIS WILL CONTINUE INTO MID DAY FRIDAY.
&&
.MARINE...
DEEP LOW PRESSURE MOVING NORTHWARD INTO ONTARIO PROVINCE WILL
CONTINUE TO PRODUCE BRISK SOUTHERLY WINDS ON THE EAST END OF LAKE
ONTARIO LATE THIS AFTERNOON BUT THEN THE WINDS WILL WEAKEN
CONSIDERABLY FOR AWHILE TONIGHT. AS THE LOW LIFTS FURTHER NORTHWARD
SOUTHWEST WINDS WILL STRENGTHEN LATE TONIGHT AND FRIDAY WITH SMALL
CRAFT ADVISORY CONDITIONS DEVELOPING AROUND 4 AM OVER EASTERN LAKE
ERIE AND FRIDAY MORNING ACROSS LAKE ONTARIO.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR LEZ040-041 FROM 4 AM FRIDAY TO 4 AM
SATURDAY.
SMALL CRAFT ADVISORY FOR LOZ042-043 FROM 7 AM FRIDAY TO 1 PM
SATURDAY.
SMALL CRAFT ADVISORY FOR LOZ044-045 FROM 1 PM FRIDAY TO 1 PM
SATURDAY.
&&
SHORT TERM...TJP
LONG TERM...SAGE
AVIATION...SAGE
MARINE...SAGEHazardous weather outlook, Nov 16, 2:48 AM EST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 248 AM EST THU NOV 16 2006 NYZ001>008-010>014-019>021-085-170800- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 248 AM EST THU NOV 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ040-041-061-LOZ042>045-062>065-SLZ022-024-170800- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 248 AM EST THU NOV 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE... LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LEZ020-170800- UPPER NIAGARA RIVER AND BUFFALO HARBOR- 248 AM EST THU NOV 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Nov 16, 3:08 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 308 PM EST THU NOV 16 2006 NYZ004>008-162315- WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN...OSWEGO... WATERTOWN...LOWVILLE 308 PM EST THU NOV 16 2006 ...BAND OF HEAVY RAIN THIS AFTERNOON... A LINE OF HEAVY RAIN ORIENTED NORTH TO SOUTH...FROM SODUS SOUTH TO PHELPS...AT 3 PM WILL MOVE EASTWARD ACROSS WAYNE COUNTY...THEN THROUGH CAYUGA AND INTO OSWEGO COUNTIES. THE LINE WILL REACH OSWEGO AROUND 4 PM...AND THEN ACROSS I-81 BY 430 PM. EXPECT A PERIOD OF VERY HEAVY RAIN AS THIS LINE MOVES EASTWARD...WITH OVER A TENTH OF MEASURABLE RAIN POSSIBLE EVERY 10 MINUTES WHILE UNDERNEATH THE RAIN BAND. SOME AREAS MAY RECEIVE NEARLY A HALF INCH OF RAIN IN ABOUT A HALF HOUR. THIS MAY CAUSE LOCAL PONDING ALONG AREA ROADWAYS. AND QUICK RISES IN AREA STREAMS. BE PREPARED AND SLOW DOWN IF DRIVING AS VISIBILITIES WILL DROP QUICKLY AS THIS LINE MOVES THROUGH YOUR AREA. ZAFF
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 3:26 PM EST | Severe Thunderstorm Warning | BUF | Cayuga, Oswego | 64 min |
| Nov 16, 3:30 PM EST | Special Marine Warning | BUF | 60 min | |
| Nov 16, 4:11 PM EST | Severe Thunderstorm Warning | BUF | Jefferson | 64 min |
Nearby
Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.